Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Northern Indiana

June 30, 2005Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 30, 2005, 5:37 PM EST for Grant County, Indiana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 5:37 PM EST (22:37 UTC)
Expired
Jun 30, 2005, 6:30 PM EST
In force
53 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:12 PM ESTHAIL 0.88Marion, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:40 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 302237
SVRIWX
INC053-302330-
/O.NEW.KIWX.SV.W.0067.050630T2237Z-050630T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EST THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN INDIANA

* UNTIL 630 PM EST

* AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  5 MILES WEST OF SWAYZEE...OR ABOUT 4 MILES NORTHEAST OF
  GREENTOWN...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  SWAYZEE...
  SWEETSER...
  MARION AND FAIRMOUNT...
  GAS CITY AND JONESBORO...
  UPLAND AND VAN BUREN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4040 8555 4040 8568 4045 8586 4066 8586
      4067 8546 4039 8545

$$
2 follow-up statements
000 
WWUS53 KIWX 302253
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EST THU JUN 30 2005

INC053-302330-
/O.CON.KIWX.SV.W.0067.000000T0000Z-050630T2330Z/
GRANT IN-
552 PM EST THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EST FOR...

  GRANT COUNTY IN INDIANA

AT 550 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED 
WEATHER SPOTTERS CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE 
OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 
60 MPH. GOLBALL SIZE HAIL WAS REPORTED IN CONVERSE AT 547 PM EST. 
THIS SEVERE STORM WAS LOCATED NEAR SWAYZEE...OR ABOUT 8 MILES EAST 
OF GREENTOWN...AND MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MARION AND FAIRMOUNT...
  GAS CITY AND JONESBORO...
  FOWLERTON...
  UPLAND AND VAN BUREN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST 
THURSDAY EVENING FOR INDIANA AND MICHIGAN AND OHIO.

LAT...LON 4040 8555 4040 8568 4045 8586 4066 8586
      4067 8546 4039 8545

$$
000 
WWUS53 KIWX 302320
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EST THU JUN 30 2005

INC053-302330-
/O.CON.KIWX.SV.W.0067.000000T0000Z-050630T2330Z/
GRANT IN-
619 PM EST THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EST FOR...

  GRANT COUNTY IN INDIANA

AT 615 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS SEVERE STORM WAS LOCATED 5 MILES NORTHEAST OF GAS CITY...AND 
MOVING EAST AT 35 MPH. EMERGENCY MANAGEMENT REPORTED NICKEL SIZE 
HAIL IN MARION AT 612 PM EST.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF EASTERN GRANT COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST 
THURSDAY EVENING FOR INDIANA AND MICHIGAN AND OHIO.

LAT...LON 4040 8555 4040 8568 4045 8586 4066 8586
      4067 8546 4039 8545

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:00 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 4:00 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST THU JUN 30 2005

.UPDATE...
MAINLY FOR ADDING THE SEVERE THUNDERSTORM WATCH AND MODIFIED
EVENING WORDING ACCORDINGLY.
&&

.SHORT TERM...
TONIGHT AND FRIDAY.

THERE IS A FCST QUANDARY THIS AFTN AS VISIBLE SATELLITE IMAGERY ONLY
SHOWING SOME CUMULUS CLOUDS POPPING FROM FAR SWRN MICHIGAN
...SOUTHWARD INTO NRN INDIANA.  SFC ANALYSIS AND RUC40 DEPICT A
PREFRONTAL TROF IN THIS SAME LOCATION.  THE PROBLEM IS THAT THERE
STILL REMAINS A WEAK CAP IN PLACE BASED ON RUC SOUNDINGS.  THE
QUESTION OF THE AFTN IS:  WILL THERE BE ENOUGH LOW LVL CONVERGENCE
ASSOCD WITH THE PREFRONTAL TROF TO KICK OFF SHOWERS AND
THUNDERSTORMS?  AT THIS POINT...BELIEVE THERE SHOULD BE ENOUGH FOR
SOME SHOWER/THUNDERSTORM ACTIVITY.  BASED ON THE THETA E RIDGE
AXIS...SEVERE THREAT REMAINS SE OF A LINE FROM SOUTH CENTRAL
MICHIGAN (NEAR CENTREVILLE) TO LOGANSPORT.  WILL TAILOR POPS FROM 30
PERCENT FAR WEST (NO SEVERE MENTION) TO 50 EAST (SEVERE MENTION FOR
DAMAGING WINDS/HAIL) DURING THE EVENING HOURS.  OTHERWISE...AS NIGHT
TIME FALLS...SBCAPES SHOULD DROP OFF...AND THREAT FOR SVR WX WILL
DIMINISH.  A COLD FRONT WAS LOCATED FROM ERN WISCONSIN INTO WRN
ILLINOIS THIS AFTN.  THIS FRONT IS FCST TO PASS SOUTH BEND AROUND
MIDNIGHT EST AND FORT WAYNE AROUND 3 AM EST.  WITH UPR SUPPORT
LAGGING WELL BEHIND FRONT...AM NOT EXPECTING MUCH ACTIVITY WITH ITS
PASSAGE.  ONCE FRONT PASSES...SKIES WILL BECOME MOSTLY CLEAR AS A
DRY SLOT IS EXPECTED BEHIND THE FRONT.

FOR FRIDAY...AFOREMENTIONED COLD FRONT WILL MOVE EAST OF THE CWFA.
CAA BEHIND THE FRONT WILL COOL TEMPS INTO THE UPPER 70S TO LOWER 80S
FOR HIGHS.  SOME DIURNAL CUMULUS CLOUDS ARE EXPECTED...WITH THE
GREATEST COVERAGE OVER THE NE CWFA WHERE 850 TEMPS ARE THE COOLEST
(PROVIDING FOR THE BEST LOW LVL LAPSE RATES).
&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...DRY WEATHER AT THE BEGINNING OF THIS
PERIOD WILL GIVE WAY TO SLIGHT CHANCES OF SHOWERS AND TSTMS AND A
RETURN TO WARMER AND MORE HUMID CONDITIONS. MODELS IN GOOD AGREEMENT
WITH EACH OTHER AND PREVIOUS RUNS, SO DONT INTEND TO MAKE MANY
CHANGES, ALTHOUGH TIMING WILL BE A LITTLE TRICKY FOR LATER PERIODS
IN THE FORECAST.

TEMPERATURES WILL INCREASE FROM HIGHS IN THE 70S AND LOWS IN THE 50S
OVER THE WEEKEND TO HIGHS IN THE 80S AND LOWS IN THE 60S FOR THE
REST OF THE WEEK.
&&

.AVIATION...
SFC ANALYSIS AT 17Z DEPICTED A PREFRONTAL TROF AXIS NEAR THE
ILLINOIS/INDIANA BORDER.  MEANWHILE...A COLD FRONT WAS LOCATED FROM
SERN WISCONSIN...SWWD INTO NW ILLINOIS...SRN IOWA...THEN INTO CNTRL
KANSAS.

THE COLD FRONT WAS ASSOCD WITH A COOL UPR LVL LOW PRES SYSTEM OVER
WRN ONTARIO/WRN GREAT LAKES REGION.  FOR THIS AFTN...IT APPEARS
CONVECTION WILL BE ASSOCD WITH THE PREFRONTAL TROF AXIS.  WITH
DEWPOINTS FCST TO CLIMB INTO THE LOWER 70S AND TEMPS INTO THE LOWER
90S AHEAD OF THIS AXIS...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
ERUPT NEAR KSBN BY 21Z...PROPAGATING EASTWARD AND REACHING KFWA BY
23Z.  ONCE PREFRONTAL TROF MOVES THROUGH...AM NOT EXPECTING MUCH
WITH THE FRONT ITSELF.  ONCE COLD FRONT PASSES THROUGH TAF SITES
OVERNIGHT...SKIES SHOULD BECOME GENERALLY CLEAR AS REGION WILL BE IN
A DRY SLOT BEHIND THE COLD FRONT.  WITH CAA AND DAY TIME HEATING ON
FRIDAY...SOME FAIR WX CUMULUS CLOUDS WILL DEVELOP ACRS THE FCST
AREA.  WEST TO NORTHWEST WINDS WILL BE GUSTY DUE TO DAY TIME
HEATING...WHICH WILL RESULT IN BOUNDARY LAYER MIXING.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...SEVERE THUNDERSTORM WATCH TIL 10 PM EST TODAY FOR INZ004...
      INZ005...INZ006...INZ007...INZ008...INZ009...INZ012...
      INZ013...INZ014...INZ015...INZ016...INZ017...INZ018...
      INZ020...INZ022...INZ023...INZ024...INZ025...INZ026...
      INZ027...INZ032...INZ033...INZ034.
.MI...SEVERE THUNDERSTORM WATCH TIL 11 PM EDT TODAY FOR MIZ078...
      MIZ079...MIZ080...MIZ081.
.OH...SEVERE THUNDERSTORM WATCH TIL 11 PM EDT FOR OHZ001...
      OHZ002...OHZ004...OHZ005...OHZ015...OHZ016...OHZ024...OHZ025.
.LK MI...NONE.
&&
Hazardous weather outlook, Jun 30, 5:04 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 PM EST THU JUN 30 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
504 PM EST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY RAPIDLY LATE
THIS AFTERNOON NEAR AND EAST OF A CASSOPOLIS TO LOGANSPORT LINE WITH
WIDESPREAD DAMAGING WINDS IN EXCESS OF 70 MPH THE PRIMARY THREAT
THROUGH THIS EVENING EAST OF THIS LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING...AS
WELL AS ON WEDNESDAY. IT REMAINS TO EARLY TO DETERMINE THE RISK FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-011000-
504 AM EST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS WILL INCREASE THE RISK FOR RIP
CURRENTS ON FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS
WELL AS ON WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

In the hours before

Local storm report, Jun 30, 5:19 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             COLON                   41.96N 85.32W
06/30/2005  1.00 INCH        ST. JOSEPH         MI   LAW ENFORCEMENT

0458 PM     TSTM WND DMG     STURGIS                 41.80N 85.42W
06/30/2005                   ST. JOSEPH         MI   LAW ENFORCEMENT

            TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE. THE MOST
            WIDESPREAD DAMAGE REPORTS WERE REPORTED OVER THE
            SOUTHEASTERN HALF OF THE COUNTY.

&&

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:12 PM ESTSevere Thunderstorm WarningIWXAdams41 min
Jun 30, 5:53 AM ESTSpecial Marine WarningIWX2 hr
Jun 30, 7:02 AM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke28 min
Jun 30, 5:32 PM ESTSevere Thunderstorm WarningIWXHuntington, Wabash58 min
Jun 30, 6:08 PM ESTSevere Thunderstorm WarningIWXAllen, Wells72 min
Jun 30, 6:14 PM ESTSevere Thunderstorm WarningIWXJay61 min
Jun 30, 6:36 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.